There are a number of B-vitamins necessary for your overall health. Two of the more common are niacin and vitamin B6. Niacin is often used to help lower cholesterol levels, while vitamin B6 is essential for your metabolism, nervous system and immune response. But if your diet isn't able to meet the recommended daily allowance (RDA) of these nutrients, you may need to use supplementation. And while most people won't experience any problems or issues from a dietary supplement, there's still the potential of suffering side effects.
Video of the Day
Both niacin and vitamin B6 can cause side effects involving your digestion. This may include some nausea, vomiting, diarrhea or constipation. They can also lead to a loss of appetite and eventual weight loss. In some people, either vitamin may prompt abdominal pain or cramping, especially in higher doses.
Urinary issues generally spring up from the use of niacin, not so much with vitamin B6. As you take a supplement of niacin, you may begin to notice an increased frequency of urination, which can lead to an abnormal level of thirst.
Another potential side effect of niacin or B6 involves cognition. This may be something as minor as an increased frequency of headaches or something more severe like dizziness, lightheadedness or faintness. It may also trigger a feeling of numbness, tingling or prickling in the outer extremities, such as your feet, hands, legs or arms. For others, these nutrients may cause an unexplained fatigue or exhaustion.
It’s also possible for niacin to cause cardiovascular issue, triggering changes in the rhythm of your heart. This vitamin may cause your heart to slow. It may also cause it to speed up or pound at a higher rate. In some situations, it may even trigger uneven heartbeats.
Niacin and B6 have also been known to cause issues involving the skin. In some people, they may begin to suffer abnormally dry or itchy skin. In others, side effects include rashes or flushing of the skin. It's also possible for the skin to become much more sensitive to the touch or even to UV rays. With B6, you may notice more frequent outbreaks of acne. With niacin, it can lead to swelling within the feet and lower legs due to fluid retention.
Besides the increased potential of abdominal pain or headaches, you may begin to experience pain within other areas of the body. Two of the more common are the side and lower back. You may also notice some joint pain, muscle pain or breast pain from the overuse of these vitamins.